Forum

Fingolimod - should I change?

Hi all

So pleased to have this website to turn to - I feel really fortunate to have access to everyone’s knowledge! I’m still relatively new to MS - diagnosed 4 years ago and not too much activity during that time, so I’d sort of thought that it was ‘silent’ when a relapse crept up on me two weeks ago and my left side went numb! I’ve been trying to convince myself it wasn’t a big shock, but it was a big shock. I think it’s difficult for me to accept that. Fortuantely my symptoms have quickly improved and now I’ve just got a stiff left leg and that huge rubber band sensation - what is that all about?? So weird! It’s like MS hug around the knee.

I’ve been having relapses while taking Avonex - not bad ones until the one two weeks ago. Cooincidentally I’d missed two weeks of treatment before this relapse, for various reasons, and I can’t help thinking it’s linked although the neuro says unlikely - I think it wouldn’t have been as bad if I hadn’t missed treatment though.

The neuro wants me to think about changing to Fingolimod as she thinks Avonex isn’t helping me enough. She says I am taking a risk by not changing to the stronger drug. I’ve only just started looking into it and the side effects of heart complications, skin cancer and increased risk of infections hasn’t gone down too well, also the fact it’s an immunomodulator - is that the same as an immunosuppressant?

Arrrgh - am I supposed to be weighing up my chances of having a bad relapse against my chances of getting skin cancer?? How can I do that??

Anyone who’s taking Fingolimod and could maybe talk me through their decision making process and how they’ve been getting on would be hugely appreciated!!

Thank you!

Fizz

Hi Fizz,

I’ll declare my hand straight away, and say I’m not on DMDs.

However, Avonex is also an immunomodulator, so if that’s the main thing putting you off, you’ve been taking one already.

And no, it’s not the same thing as an immunosuppressant. It changes (modifies) the behaviour of the immune system, but isn’t an all-round suppressant.

Tina

x

Please accept what your neurologist says about you NOT being to blame for your relapse or its severity or its duration… When something bad happens with MS, which plays by its own rules, there really is not much point in trying to pin the blame on some small thing we have done or not done. Like MS is so interested??? As Tina says, Avonex is classed as an immunomodulator too. All drugs carry risks, as you well know. So does poorly managed MS. I always like it when the doc gives me a clear steer as to what he thinks I should do now. I tend to take his advice unless I have a better idea! But it is a personal decision, of course. Such difficult stuff, this, and all mixed up with not wanting to have MS in the first place, and especially having just had a nasty reminder that it has not forgotten about you. Good luck with your decision. Alison

You need to think about what matters most to you. For me it was the reduction in accumulated disability that mattered, when I was offered the chance to go on Tysabri (slightly better than Fingolimod from that point of view, but worse risks from taking it, I think). Both Tysabri and Fingolimod reduce your accumated disability (on average) by nearly twice as much as Avonex. For me the gamble about nasty side effects was worth taking for that reason, but it might be different for you.

Hi Fizz

I posted this yesterday if it helps…

http://www.mssociety.org.uk/forum/everyday-living/gilenya-3-months

Good luck

JZ